• Users Online: 595
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
   Table of Contents      
LETTER TO THE EDITOR
Year : 2022  |  Volume : 8  |  Issue : 2  |  Page : 185

A Possible Cause of Incorrect Dose Administration of Insulin in ICU


Department of neurosciences, Shri Mata Vaishno Devi Narayana Hospital, Katra

Date of Submission07-Dec-2021
Date of Decision09-Jan-2022
Date of Acceptance11-Jul-2022
Date of Web Publication23-Aug-2022

Correspondence Address:
Summit Dev Bloria
Department of neurosciences, Shri Mata Vaishno Devi Narayana Hospital, Katra

Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/mamcjms.mamcjms_129_21

Rights and Permissions

How to cite this article:
Bloria SD, Singh JP. A Possible Cause of Incorrect Dose Administration of Insulin in ICU. MAMC J Med Sci 2022;8:185

How to cite this URL:
Bloria SD, Singh JP. A Possible Cause of Incorrect Dose Administration of Insulin in ICU. MAMC J Med Sci [serial online] 2022 [cited 2022 Sep 26];8:185. Available from: https://www.mamcjms.in/text.asp?2022/8/2/185/354343



Drug errors continue to be common both in operation theaters and in intensive care unit (ICU).[1],[2] We wish to highlight an important cause of administration of incorrect dose of insulin. A diabetic patient admitted as a case of ischemic stroke in our ICU was shifted to Lantus insulin (Biocon Biologics limited, Malkagiri, Telangana) from regular insulin. During the rounds on the next day, it was observed that the nursing staff was administering the Lantus insulin using the same set of syringes [Figure 1] as they were using for regular insulin administration. However, while the regular insulin we used was 40 U/mL, the Lantus insulin used was 100 U/mL [Figure 1]. Hence, the staff was actually administering 2.5 times the advised dose of insulin due to use of incorrect syringe. We believe that the availability of different concentrations of insulin predisposes to administration of incorrect dose of insulin. After this incidence, we sensitized the staff about this error and it was decided that whenever, in future, Lantus insulin was indented from our pharmacy, it would be accompanied with 100 U/mL insulin syringes.
Figure 1 A 40 U/ml insulin syringe when used to administer lantus insulin (100 U/ml) causes wrong dose administration of insulin.

Click here to view


Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Wilmer A, Louie K, Dodek P, Wong H, Ayas N. Incidence of medication errors and adverse drug events in the ICU: a systematic review. Qual Saf Health Care 2010;19:e7.  Back to cited text no. 1
    
2.
Dhawan I, Tewari A, Sehgal S, Sinha AC. Medication errors in anesthesia: unacceptable or unavoidable? Braz J Anesthesiol 2017;67:184-92.  Back to cited text no. 2
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed174    
    Printed4    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    

Recommend this journal